Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 148, NWS Albuquerque, NM

September 11, 2002Catron County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 11, 2002, 4:38 PM MDT for Catron County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2002, 4:38 PM MDT (22:38 UTC)
Expired
Sep 11, 2002, 5:15 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Catron County, NM

The radar

The Albuquerque radar (KABX), 184 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2002-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2002-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS55 KABQ 112238
SVRABQ
NMC003-112315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
437 PM MDT WED SEP 11 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CATRON COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 515 PM MDT

* AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM TO THE NORTH OF HIGHWAY 60 ABOUT 12 MILES WEST 
  OF QUEMADO. THE STORM WAS MOVING EAST AT 25 MPH.

* ON ITS PRESENT PATH THIS SEVERE STORM WILL AFFECT QUEMADO AND AREAS
  ALONG HIGHWAY 60 ABOUT 2 MILES WEST OF QUEMADO.  HAIL UP TO 1 INCH
  IN DIAMETER CAN BE EXPECTED.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3443 10882 3425 10882 3423 10825 3445 10825

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:14 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 11, 2:14 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
214 PM MDT WED SEP 11 2002

MOISTURE PLUME CONTINUES OVER NM WITH THE END IN SIGHT AS THE UPPER
LVL LOW EJECTS TO THE NE THRU UT. DRY SLOT SEEN ON W/V STARTING TO
ENCROACH INTO SW NM. SH/TS ALONG THE EDGE OF THE DRY SLOT ARE FIRING
THIS AFTERNOON. THE FLASH FLOOD WATCH WILL CONTINUE FOR THE GILA AND
W CENTRAL MOUNTAINS AS THE TS DEVELOP. SH/TS WILL BECOME MORE
SCATTERED OVER THE REST OF WTRN NM THE BUT WITH THE GROUND SATURATED
INDIVIDUAL TS WILL HAVE TO BE MONITORED CLOSELY. THE BEST DYNAMICS
ARE OVER THE WEST FOR TONIGHT AND THEN THE NE EARLY MORNING. THE OVER
ALL PATTERN SHOWS A SLOW DRYING TREND. THE DRYING WILL TAKE A FEW
DAYS AS MOISTURE WILL LINGER. WTLRY FLOW ENTERS NM MON AND HELPS DRY
THINGS OUT. TEMPS WILL RETURN TO NORMAL BY THE BEGINNING OF THE WEEK.
THE EXTENDED SHOWS A RIDGE OF HIGH PRESSURE FLOWING OVER NM BY MID
WEEK.AS

PRELIMINARY NUMBERS...

ABQ EB 056/073 057/080 056 23532
SAF EB 050/073 052/079 049 23532
TCC EB 058/079 059/085 058 23433

.ABQ...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR NMZ 8-14.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 1:45 PM MDTFlash Flood WarningABQCatron2 hr
Sep 11, 5:18 PM MDTSevere Thunderstorm WarningABQCatron27 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.